Alert archive / Wyoming / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 47, NWS Riverton, WY

August 5, 2007Big Horn County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 5, 2007, 6:09 PM MDT for Big Horn County, Wyoming. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2007, 6:09 PM MDT (00:09 UTC)
Expired
Aug 5, 2007, 6:45 PM MDT
In force
36 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Big Horn County, WY

The radar

The Billings radar (KBLX), 155 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:53 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 5, 1:53 PM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
153 PM MDT SUN AUG 5 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY
ANOTHER ACTIVE EVENING IN STORE AS INITIAL SHORTWAVE AND JET STREAK
MOVE THROUGH THE AREA. PATTERN IS DIFFERENT THAN YESTERDAY WITH PWS
MOVING UP TOWARDS 150 PERCENT OF NORMAL AND SLIGHTLY COOLER AFTERNOON
READINGS LEADING TO LESS OF AN INVERTED V SOUNDING. FIRST WAVE WILL
LIKELY RESULT IN GUSTY WIND...FREQUENT LIGHTNING AND BRIEF HEAVY
RAIN. POTENTIAL FOR HEAVY RAIN IF TRAINING OCCURS LATER ON IN
UNIDIRECTIONAL SSW FLOW. NEXT AREA TO WATCH FOR DEVELOPMENT IS ALONG
THE DRY LINE WHERE TEENS AND 20S DEW POINTS OVER NERN NV AND SW IDAHO
ARE CLASHING WITH 50 DEW POINTS IN SERN IDAHO AND NRN UT. JET STREAK
ASSOCIATED WITH THIS SYSTEM WILL LIKELY AID THIS CONVECTION WELL
INTO THE NIGHT. MONDAYS WEATHER IS A CHALLENGE AS MODELS ALL HAVE
VARYING SOLUTIONS. GFS AND LCL WRF ARE PICKING UP ON SOME
MONSOONAL MOISTURE MOVING UP FROM THE SOUTH WHILE THE WRF ALSO
MAINTAINS MOISTURE OVER THE WEST RESULTING IN SIGNIFICANT
AFTERNOON THUNDERSTORM COVERAGE SPREADING EAST AS THE DAY WEARS
ON. THE NAM BRINGS IN THE DRIER LOW LEVELS THAT ARE CURRENTLY OVER
NERN NV AND SWRN IDAHO. BOTH OF THESE SCENARIOS ARE POSSIBLE BUT
WITH THE NEXT JET STREAK IN THE AREA AND THE APPROACH OF THE NEXT
PACNW SHORTWAVE...I BELIEVE THE FLOW WILL HAVE ENOUGH OF A SLY
COMPONENT TO KEEP SOME MOISTURE OVER THE AREA. ON TUESDAY...THE
REMNANTS OF THE PACNW SHORTWAVE MOVING INTO THE NW ALONG WITH YET
ANOTHER JET STREAK. MOISTURE FROM THE SOUTH MAY CONTINUE TO STREAM
UP FROM THE SOUTH BUT IT SHOULD BE LIMITED IN NATURE. WILL LEAVE
THE ISOLATED POPS IN MOST LOCALES EXCEPT FOR LOW CHANCE IN THE NW.
ON WEDNESDAY...FLOW BEGINS TO BACK AGAIN AHEAD OF WEAK SHORTWAVE
OVER THE SW WHICH MAY ALLOW JUST ENOUGH MOISTURE TO KEEP MOVING UP
FROM THE SOUTH FOR ISOLATED STORMS ACROSS THE MOUNTAINS AND SERN ZONES.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
THE LONG TERM IS EXPECTED TO BE DOMINATED BY A SYNOPTIC PATTERN
OF A LONGWAVE TROUGH ACROSS THE WEST COAST...AND A RIDGE ACROSS
THE CENTRAL AND SOUTHEAST U.S. THIS WILL PUT THE COWBOY IN
SOUTHWEST FLOW ALOFT. A FEW DISTURBANCES ARE EXPECTED TO MOVE
THROUGH THE AREA IN THIS FLOW...BUT THE GFS AND ECMWF SHOW A
MAINLY DRY ATMOSPHERE. THE 00Z GFS HAS HIGH LEVEL TOTAL TOTALS OF
30 OR LESS...WITH PRECIPITABLE WATERS NEAR HALF AN INCH DURING THE
EXTENDED...INDICATING THAT CONVECTION MIGHT BE HARD TO COME BY.
THE ONE EXCEPTION IS LATEST 00Z GFS SHOWS A BACK DOOR COLD FRONT
AFFECT THE EASTERN THIRD OF THE AREA ON SATURDAY...WHICH INCREASES
PRECIPITABLE WATER VALUES OUT EAST. HOWEVER...THESE WEAK
FRONTS...OR DECENT SHORTWAVES IN THE SOUTHWEST FLOW ARE HARD TO
PINPOINT THIS FAR OUT. THUS...HAVE GONE WITH ISOLATED AFTERNOON
AND EVENING CONVECTION ACROSS THE HIGHER TERRAIN...AND LOCATIONS
THAT ARE TYPICALLY AFFECTED BY SOUTHWEST FLOW EVENTS. TEMPERATURES
ARE EXPECTED TO BE SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS WESTERN
WYOMING THIS AFTERNOON AND WILL INCREASE IN COVERAGE TODAY. THESE
STORMS WILL ESPECIALLY IMPACT KJAC AND ALL ROUTES IN AND OUT OF
KJAC. ADDITIONAL SHOWER ACTIVITY IS EXPECTED ACROSS THE FORECAST
AREA DURING THE LATER AFTERNOON AND EVENING HOURS TONIGHT. THIS
WILL CREATE PERIODS OF IFR CONDITIONS FOR A MAJORITY OF AIRPORTS
AFTER 00Z THIS EVENING. FREQUENT LIGHTNING...GUSTY WINDS...AND
HEAVY RAINS ARE THE MAIN THREATS WITH SHOWER ACTIVITY THROUGH THE
EVENING HOURS. EXPECT MAINLY VFR CONDITIONS OUTSIDE OF SHOWERS AND
STORMS. WIDESPREAD COVERAGE OF THESE STORMS WILL BE PRESENT
THROUGH 06Z TONIGHT...WITH ISOLATED SHOWERS AND THUNDERSTORMS
POSSIBLE THROUGH THE MORNING HOURS. THESE LATER SHOWERS AND STORMS
WILL MAINLY IMPACT THE SOUTH AND THE WEST.

&&

.FIRE WEATHER...
ANOTHER ROUND OF STRONG THUNDERSTORMS WILL IMPACT A LARGE PORTION
OF THE AREA THROUGH THIS EVENING WITH A FEW LINGERING INTO EARLY
MORNING HOURS. THE POTENTIAL FOR MORE STRONG TO DAMAGING WIND GUSTS
WILL EXIST THROUGH THIS EVENING...ESPECIALLY IN THE WEST AND INTO
AT LEAST A FEW AREAS EAST OF THE DIVIDE. IN ADDITION...A FEW OF THESE
STORMS MAY CONTAIN HEAVY RAIN...SMALL HAIL AND OF COURSE FREQUENT
DANGEROUS LIGHTNING. MORE STORMS ARE POSSIBLE AGAIN MONDAY...ESPECIALLY
ACROSS THE RED DESERT AND WESTERN MOUNTAINS ALTHOUGH THE COVERAGE
SHOULD BE LESS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Aug 5, 10:21 AM MDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1021 AM MDT SUN AUG 5 2007

WYZ001>020-022>030-061100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1021 AM MDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE TETONS...YELLOWSTONE NATIONAL PARK...THE ABSAROKA
MOUNTAINS...THE SALT AND WYOMING RANGES AND THE LOWER ELEVATIONS WEST
OF THE DIVIDE...INCLUDING JACKSON HOLE...STAR VALLEY AND THE UPPER
GREEN RIVER VALLEY AND POSSIBLY THE WIND RIVER BASIN ALONG WITH
THE LANDER AND CODY FOOTHILLS. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING WINDS...POSSIBLE HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING. A COUPLE STORMS COULD ALSO PRODUCE PENNY TO QUARTER
SIZE HAIL LATE THIS AFTERNOON OR EVENING. ELSEWHERE...A FEW
THUNDERSTORMS WITH WIND GUSTS TO 50 MPH...HEAVY RAINFALL AND
DANGEROUS LIGHTNING COULD OCCUR ACROSS THE REST OF CENTRAL WYOMING
THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ACROSS THE WEST DURING THE AFTERNOON AND
EVENING ON MONDAY AND TUESDAY WILL HAVE THE POTENTIAL TO PRODUCE
SEVERE WIND GUSTS...SMALL HAIL AND FREQUENT LIGHTNING. STORMS WILL BE
MORE ISOLATED ACROSS CENTRAL WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY STRONG WIND GUSTS OVER 40
MPH...ANY HAIL...HEAVY RAINFALL AND ANY FLOODING THIS AFTERNOON AND
TONIGHT.

TRIW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:19 PM MDTSevere Thunderstorm WarningRIWPark, Teton56 min
Aug 6, 3:36 PM MDTSevere Thunderstorm WarningRIWFremont39 min
Aug 6, 3:48 PM MDTSevere Thunderstorm WarningRIWHot Springs, Washakie42 min
Aug 6, 4:13 PM MDTTornado WarningRIWHot Springs, Washakie32 min
Aug 6, 4:43 PM MDTTornado WarningRIWHot Springs, Washakie32 min
Aug 6, 5:13 PM MDTTornado WarningRIWWashakie21 min
Aug 6, 5:32 PM MDTSevere Thunderstorm WarningRIWBig Horn, Park28 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.